Avalanche, Wind River Mountains East
- When
- December 27, 11:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
An avalanche killed a 21 year-old man who was snowmobiling near Togwotee Pass. It took Search and Rescue two days to find the man, who was buried under 12 feet of snow, due to inclement weather and additional avalanches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An avalanche killed a 21 year-old man who was snowmobiling near Togwotee Pass. It took Search and Rescue two days to find the man, who was buried under 12 feet of snow, due to inclement weather and additional avalanches. A companion escaped injury because he was riding above where the snow broke free.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 3:45 AM MST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 345 AM MST TUE DEC 27 2005 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT... AS ONE SHORTWAVE WITHIN THE UPPER TROUGH CURRENTLY OVER THE ROCKIES EXITS THE AREA THAT EARLIER THIS EVENING GAVE SOME LOCATIONS .01 OR LESS OF PRECIP EAST OF THE DIVIDE IN THE FORM OF RAIN...ANOTHER SHORTWAVE IS SIMULTANEOUSLY MOVING INTO WESTERN WY PRODUCING MODERATE TO HEAVY SNOWFALL OVER THAT AREA WHERE A FEW ADDITIONAL INCHES WILL LIKELY ACCUMULATE BY SUNRISE THIS MORNING. SNOW WILL DECREASE AFTER SUNRISE AS A FLATTENING RIDGE BUILDS IN FROM THE WEST. THE WESTERLY GRADIENT WILL TIGHTEN TODAY PULLING IN A LONG FETCH OF PACIFIC MOISTURE IN WITH IT. LIGHT SNOW WILL CONTINUE OVER WESTERN WYOMING TODAY THROUGH TONIGHT. ISENTROPIC LIFT OF ANY SIGNIFICANCE TONIGHT WILL REMAIN TO THE WEST OVER IDAHO. A STRONG AND BROAD CIRCULATION OVER 140W/50N WILL EJECT A STRONG SHORTWAVE THAT THE 00Z AND 12Z MODELS HAVE BEEN CONSISTENT IN INDICATING WILL TRACK ACROSS CENTRAL WY AROUND 12Z THU. IN RESPONSE TO THIS...THE UPPER FLOW ON WEDNESDAY WILL BEGIN TO STRENGTHEN AND BACK TO THE WEST SOUTHWEST ADDING TO THE UPSLOPE COMPONENT IN WESTERN WY. IN ADDITION A BRIEF PERIOD OF ISENTROPIC UPGLIDE WILL ENSUE AHEAD OF THIS APPROACHING SYSTEM WED. SHOULD SEE WIDESPREAD 2 TO 4 INCH SNOW AMOUNTS OVER THE WESTERN MTS WEDNESDAY WITH 1 TO 2 INCHES OVER THE WESTERN VALLEYS. ON WEDNESDAY NIGHT HAVE KEPT SNOW ADVISORY AMOUNTS IN THE GRIDS ACROSS WESTERN WY. H7 WINDS INCREASE TO 40 KNOTS FROM THE WEST OVER WESTERN WY WITH 60 KNOT WINDS AT H7 EXPECTED MAINLY EAST OF THE DIVIDE. DYNAMICS ASSOCIATED WITH THIS STRONG SHORTWAVE AS WELL AS A STRONG UPSLOPE COMPONENT WILL AID IN THE QUICK SHOT OF HEAVY SNOW ANTICIPATED FOR WESTERN WY WEDNESDAY NT. CONTEMPLATED ISSUING A WINTER STORM WATCH FOR THE WESTERN MOUNTAINS AND VALLEYS FOR WED NT BUT OPTED TO HOLD OFF IN SPITE OF THE SIGNIFICANT SNOW AMOUNTS AND INCREASING WIND SINCE THE SNOW WILL BE INITIALLY RATHER WET WITH THE STRONGEST MID LEVEL WINDS REMAINING TO THE EAST. COULD STILL SEE WIND GUSTS OF 30 MPH EVEN IN THE VALLEY LOCATIONS DURING THIS SNOW EVENT. LATER SHIFTS CAN REEVALUATE. AS THE ASSOCIATED 700MB LOW BECOMES ESTABLISHED OVER THE NORTHERN PLAINS THURSDAY MORNING AND THE BRUNT OF THE 700MB COLD AIR ADVECTION AIMS FOR WYOMING BEHIND THIS SYSTEM...MANY AREAS EAST OF THE DIVIDE SHOULD EXPERIENCE AT LEAST LIGHT SNOW ACCUMULATIONS AS HAS BEEN THE CASE WITH SIMILAR SET UPS EARLIER THIS SEASON. IN ADDITION...WITH THE AIRMASS RATHER UNSTABLE THURSDAY BEHIND THE SYSTEM...CONVECTIVE SNOW BANDING APPEARS LIKELY OVER THE OWL CREEK MTS AND ADJACENT AREAS OF THE NORTHEAST WIND RIVER BASIN. JACKED UP THE POPS TO LIKELY FOR THESE AREAS. KEPT LIKELY POPS ALL OTHER MTN AREAS AS WELL THU. SNOWFALL WILL DECREASE THU NT AS UPPER FLOW BECOMES INCREASINGLY CONFLUENT. TEMPS SHOULD GET ABOVE FREEZING MOST AREAS THROUGH WED WITH A COOL DOWN OF ABOUT 8 TO 10 DEGREES EXPECTED THU BEHIND THE FRONT. .LONG TERM...FRIDAY THROUGH TUESDAY... GFS AND ECMWF MEDIUM RANGE GUIDANCE CONTINUES IN OVERALL GOOD AGREEMENT AND REMAINING CONSISTENT FOR THE EXTENDED FORECAST EVEN WITH A FAST/PROGRESSIVE PATTERN. AFTER SOME BRIEF RIDGING WORKING OVERHEAD FRIDAY FOR LOWERED PRECIP CHANCES...NEXT SYSTEM MOVES ONTO WEST COAST SATURDAY. WITH AN INCREASING MOIST SOUTHWESTERLY FLOW...THIS IS YET ANOTHER SYSTEM THAT PROMISES MORE SNOWFALL FOR LOCATIONS WEST OF DIVIDE BEGINNING FRIDAY NIGHT...BUT ESPECIALLY SATURDAY AND SATURDAY NIGHT. WITH THE CONSISTENCY OF MODELS...HAVE CONTINUED TO INCREASE PRECIP CHANCES FOR THIS TIME FRAME. WITH SHORT WAVE TROUGH PASSAGE ACROSS THE STATE NEW YEARS DAY...A FEW SNOW AND EVEN RAIN SHOWERS COULD SPILL OVER TO AREAS EAST OF DIVIDE. VERY BRIEF UPPER LEVEL RIDGING SHOULD TAPER PRECIP OFF SUNDAY NIGHT...BUT THE WEST SHOULD QUICKLY RETURN TO INCREASED SNOW CHANCES INTO EARLY NEXT WEEK AHEAD OF ANOTHER SYSTEM MOVING ONTO THE WEST COAST MONDAY. NOT A LOT OF TEMPERATURE FLUCTUATIONS WITH THE PROGRESSION OF THESE PACIFIC SYSTEMS. HAVE ONLY MADE MINOR ADJUSTMENTS AS TIMING OF SYSTEM BECOMES MORE CLEAR. OVERALL...ABOVE NORMAL TEMPERATURES WILL PREVAIL ESPECIALLY IN DRIER AREAS EAST OF DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...FRIEDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 405 AM MST TUE DEC 27 2005 WYZ001>020-022>030-281300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 405 AM MST TUE DEC 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ROUNDS OF SNOW WILL BE LIKELY ACROSS THE WESTERN WYOMING MOUNTAINS AND VALLEYS INTO EARLY NEXT WEEK. THE GREATEST THREAT FOR ACCUMULATING SNOWFALL IS FORECAST FOR WEDNESDAY NIGHT AND THEN AGAIN SATURDAY INTO SATURDAY NIGHT. SOME GUSTY WINDS WILL ALSO ACCOMPANY THESE SNOWS...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW... ESPECIALLY IN THE HIGHER MOUNTAIN PASSES. STAY TUNED FOR FUTURE UPDATES ON THESE POTENTIAL HEAVIER SNOWFALL EVENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TRIW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 627 AM MST TUE DEC 27 2005 WYZ001>020-022>030-271600- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 627 AM MST TUE DEC 27 2005 THE FOLLOWING SNOWFALL AMOUNTS WERE REPORTED IN THE PAST 24 HOURS ENDING AT 6 AM TUESDAY DECEMBER 27 2005. BIG HORN COUNTY... BONE SPRINGS DIVIDE SNOTEL... 1 INCH. FREMONT COUNTY... BROOKS LAKE LODGE... 4 INCHES. DEER PARK SNOTEL... 1 INCH. JOHNSON COUNTY... CLOUD PEAK RESERVOIR SNOTEL... 3 INCHES. MIDDLE POWDER SNOTEL... 2 INCHES. BEAR TRAP MEADOW SNOTEL... 1 INCH. LINCOLN COUNTY... COTTONWOOD CREEK SNOTEL... 8 INCHES. INDIAN CREEK SNOTEL... 6 INCHES. SPRING CREEK DIVIDE SNOTEL... 6 INCHES. SALT RIVER SUMMIT SNOTEL... 3 INCHES. NATRONA COUNTY... GRAVE SPRINGS SNOTEL... 2 INCHES. PARK COUNTY... SYLVAN LAKE SNOTEL... 3 INCHES. CANYON SNOTEL... 2 INCHES. EVENING STAR SNOTEL... 1 INCH. MARQUETTE SNOTEL... 1 INCH. KIRWIN SNOTEL... 1 INCH. BLACKWATER SNOTEL... 1 INCH. SUBLETTE COUNTY... BLIND BULL SUMMIT SNOTEL... 6 INCHES. LOOMIS PARK SNOTEL... 5 INCHES. KENDALL R. S. SNOTEL... 4 INCHES. SNIDER BASIN SNOW SNOTEL... 3 INCHES. BIG SANDY OPENING SNOTEL... 3 INCHES. ELKHART PARK G. S. SNOTEL... 3 INCHES. WHITE PINE SKI AREA... 3 INCHES. GUNSIGHT PASS SNOTEL... 2 INCHES. BOULDER... 1 INCH. BIG SANDY... 1 INCH. SWEETWATER... ROCK SPRINGS... 0.3 INCH. TETON COUNTY... GRAND TARGHEE SKI AREA... 11 INCHES. JACKSON RAYMER... 9 INCHES. JACKSON MID MOUNTAIN... 9 INCHES. GRASSY LAKE SNOTEL... 8 INCHES. LEWIS LAKE DIVIDE SNOTEL... 4 INCHES. PHILLIPS BENCH SNOTEL... 4 INCHES. SNAKE RIVER STATION SNOTEL... 3 INCHES. TOGWOTEE MOUNTAIN LODGE... 3 INCHES. JACKSON BASE... 3 INCHES. BASE CAMP SNOTEL... 3 INCHES. WASHAKIE COUNTY... POWDER RIVER PASS SNOTEL... 3 INCHES.
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Wind River Mountains East | 2005-12-27 | 21 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489373.